Georgia, 2024

Damaging Winds in Georgia, June 10, 2024

June 10, 2024 · NWS CAE · 4 events in 1 county or zone

A front moved through the area as isolated severe storms developed along the front producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A front moved through the area as isolated severe storms developed along the front producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 10, 2:31 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 10, 2:31 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
331 AM EDT Mon Jun 10 2024

.SYNOPSIS...
A slow moving front will sink across the area today with
multiple rounds of showers and thunderstorms possible. Drier
air will spread into the region mid week as high pressure builds
in from the north. Moisture will return to the area late in the
week leading to increasing chances of mainly afternoon and
evening showers and thunderstorms Friday through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this morning, ongoing convection will move through the
northern half of GA and into the CSRA and central SC. Elevated
instability of 500 to 1000 J/kg will continue to support
thunderstorms as they move eastward. However with a strong low-
level inversion the threat of severe weather is minimal. CAMs
generally show scattered thunderstorms growing into a line of
storms as it moves into the forecast area from 09Z to 12Z.

Later this morning through tonight, a cold front will slowly
drift south through the forecast area. Convergence along the
front will serve as the focus for showers and thunderstorms in
the moist airmass. PWAT values south of the front will be around
1.75 inches. The RAP shows shortwave energy moving into the CWA
from 12Z to 15Z possibly allowing convection to develop along
the convergence boundary. The short wave should move east mid
morning so expect a brief reduction in convective coverage until
the peak heating of the afternoon. Dry air will push into the
area from northwest to southeast through the day and evening,
but precipitable water remains above 1.5 inches in the southeast
Midlands. In the afternoon, convection should develop along and
south of the front in the higher theta-e air. sbCAPE values of
around 1000 J/kg and 0-6km shear of around 40kts may support
organized convection and possibly severe thunderstorms with the
highest confidence in southern SC. Confidence in severe weather
is also limited by the possibility of mostly cloudy skies
limiting instability. Cloud cover will also keep daytime highs
in the low to mid 80s for most areas. As dry air continues to
push south in the evening, convection should shift south and
east of the forecast area. Lows overnight in the 60s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Frontal remains will continue moving south of the forecast area
with the upper level trough moving off the coast Tuesday and
Tuesday night. This will allow slight drier air in to the region
as surface winds will be light from the north. Pwat values will
also be slightly less than 1 inch with forecast soundings
indicating a subsidence inversion around 750 mb. 850 to 500 mb
lapse rates will also be less than 6.0 C/Km so expect some
cumulus to develop however vertical development will be limited
and showers and thunderstorms are not expected. Little change is
expected for Wednesday with upper level heights moderating
slightly and the flow becoming more zonal and the surface flow
gradually turning easterly through the day while remaining 5 mph
or less. Although this will begin bringing moisture back into
the area and the subsidence inversion will be less pronounced
the mid level lapse rates will again be less the 6.0 C/Km so
expect the cumulus which develop to have slightly better
vertical development however convection is not expected. High
temperatures Tuesday will be in the mid 80s to around 90 and
the upper 80s to low 90s on Wednesday. Overnight lows will be in
the low to mid 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Upper level pattern will remain progressive through the long
term with ridging building over the central US and sliding
eastward through the weekend with the ridge axis over the area
by Sunday. At the surface little change is expected with a weak
gradient across the region through Friday then a weak boundary
will be moving into the region from the north. This boundary
will become increasingly diffuse as it moves into the region
however with weak southerly flow advecting moisture into the
area expect increasing chances of showers and thunderstorms as
the boundary will act as a focusing mechanism. Temperatures will
be slightly above to above normal through the long term.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Periods of showers and thunderstorms are expected through 06Z
Tuesday. Visibility restrictions in convection will be possible
at all TAF sites today but the wide timeframe and limited
coverage prevents the forecast confidence to place restrictions
in the TAFs. Outside of convection, MVFR ceilings are possible
from 12Z this morning to 18Z. Winds will be out of the north in
the morning becoming light variable around or after 21Z.
Convection is expected to drift south and east of the TAF sites
after 06Z Tuesday. MVFR ceilings will once again be possible
heading into Monday evening as a surface front shifts south of
the TAF sites. While widespread fog is not expected, AGS may
experience typical shallow fog.

EXTENDED AVIATION OUTLOOK...Early morning fog and/or stratus
possible through much of the week, especially Thu and Fri.
Diurnal showers and thunderstorms may also bring restrictions at
times.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, Jun 10, 2:32 AM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
332 AM EDT Mon Jun 10 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-110745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
332 AM EDT Mon Jun 10 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 9, 9:57 PM EST, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1057 PM EDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Tstm Wnd Dmg     2 SSW Oswego            33.99N 80.30W
06/09/2024                   Sumter             SC   Public

            Sumter County Dispatch reported trees down
            along Oswego highway and elsewhere along the
            Lee County border. Time estimated by radar.

&&

MG
Local storm report, Jun 9, 10:04 PM EST, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1104 PM EDT Sun Jun 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Tstm Wnd Dmg     4 ESE Westville         34.42N 80.54W
06/09/2024                   Kershaw            SC   911 Call Center

            Kershaw County Dispatch reported numerous
            trees down across the county.

&&

MG
Special weather statement, Jun 10, 3:08 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
408 AM EDT Mon Jun 10 2024

GAZ077-100830-
Burke GA-
408 AM EDT Mon Jun 10 2024

...A strong thunderstorm will impact portions of southwestern Burke
County through 430 AM EDT...

At 407 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bartow, or near Louisville, moving east at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Midville, Gough, Burke County Airport, Vidette, Di-
Lane Wildlife Management Area, Magruder, and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3282 8226 3283 8231 3293 8227 3308 8229
      3316 8226 3315 8191 3293 8192 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 0807Z 275DEG 55KT 3294 8246

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CAE
Special weather statement, Jun 10, 3:16 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
416 AM EDT Mon Jun 10 2024

SCZ030-035-041-135-136-100845-
Central Orangeburg SC-Barnwell SC-Aiken SC-Bamberg SC-
Northwestern Orangeburg SC-
416 AM EDT Mon Jun 10 2024

...Strong thunderstorms will impact portions of northeastern
Barnwell, northwestern Bamberg, east central Aiken and northwestern
Orangeburg Counties through 445 AM EDT...

At 416 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aiken State Park to near Williston.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denmark, Williston, Blackville, Barnwell State Park, North,
Springfield, Salley, Neeses, Norway, Perry, Elko, Woodford,
Livingston, Aiken Gopher Tortoise Heritage Preserve, Perry Airport,
and Bamberg County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3368 8102 3326 8109 3336 8151 3361 8145
TIME...MOT...LOC 0816Z 272DEG 33KT 3354 8142 3343 8144

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CAE

The radar

The Robins AFB radar (KJGX), 109 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
June 10, 3:37 AM EST to 3:40 AM EST
Where
Burke County, 3.55 mi NNE of Midville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.869, -82.212

Burke County dispatch reported multiple trees down on Hwy 56 near Frank Farmer Rd.

Thunderstorm Wind, Burke

When
June 10, 4:34 AM EST to 4:37 AM EST
Where
Burke County, 5.13 mi NE of Shell Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.210, -81.847

Burke County Emergency Manager reported a down tree blocking River Rd near Hwy 80.

Thunderstorm Wind, Burke

When
June 10, 4:37 AM EST to 4:40 AM EST
Where
Burke County, 5.39 mi ENE of Shell Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.191, -81.820

Burke County Emergency Manager reported trees down on Allen Chapel Rd.

Thunderstorm Wind, Burke

When
June 10, 7:09 PM EST to 7:12 PM EST
Where
Burke County, 7.12 mi NNW of Girard
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
33.130, -81.750

Plant Vogtle employees reported several trees fell on the power plant property near the Savannah River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172829, 1172830, 1172831, 1172832.